Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 157, NWS Goodland, KS

June 10, 2015Logan County, Wichita County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 10, 2015, 4:03 PM CDT for Logan County, Wichita County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 10, 2015, 4:03 PM CDT (21:03 UTC)
Expired
Jun 10, 2015, 4:30 PM CDT
In force
27 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Logan County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 84 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.1 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2015-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2015-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1897 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:51 PM CDT, 12 minutes earlier.

Area forecast discussion, Jun 10, 3:51 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
251 PM MDT WED JUN 10 2015

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 210 PM MDT WED JUN 10 2015

ACROSS THE TRI STATE REGION THIS AFTERNOON...TEMPERATURES RANGE FROM
THE MID 80S TO LOW 90S WITH A HUMID AIRMASS CARRYING DEWPTS IN THE
UPPER 50S THRU THE MID 60S. PARTLY SUNNY SKIES ALSO ACCOMPANY THESE
HUMID CONDITIONS WITH SOME CONVECTION STARTING TO POP UP.

GOING INTO TONIGHT...MODELS STILL BRINGING MID LEVEL SHORTWAVE OFF
THE ROCKIES LATER TONIGHT...CLEARING THE CWA BY THURSDAY MORNING.
DURING THE EVENING/OVERNIGHT HOURS THOUGH...CONVECTION THAT DEVELOPS
OUT AHEAD OF AND NEAR THIS SYSTEM COULD BRING SOME SEVERE CONDITIONS
ALONG WITH HEAVY RAINFALL. PW/S CURRENTLY OF 1.0"-1.5"...LAPS CAPE
RANGING FROM 1400-2600 J/KG AND SLOW MOVEMENT OF CELLS ARE BRINGING
TOGETHER INGREDIENTS FOR LOCALLY HEAVY RAINFALL. THE FORECAST AREA
IS CURRENTLY NOT IN ANY SEVERE WX WATCH...BUT COULD LATER AS
CONDITIONS DETERIORATE WITH INCREASED CONVECTIVE ACTIVITY. LOOKING
FOR TEMPS TO DROP DOWN INTO THE 60S OVERNIGHT...COOLEST IN THE WEST
WHERE MOST CLOUDS/PRECIP EXPECTED.

FOR THURSDAY...CWA REMAINS IN HUMID AIRMASS WITH MEANDERING BOUNDARY
OVER THE REGION...WITH PASSAGE OF SHORTWAVE. PW/S DO INCREASE DURING
THE COURSE OF THE DAY AND POTENTIAL FOR HEAVY RAINFALL EXISTS FROM
THUNDERSTORMS...THAT MAY EVEN TRAIN ALONG THE FRONT THRU THE
AFTERNOON/EVENING HRS. CURRENTLY...FLASH FLOOD WATCH IS IN EFFECT
FOR EASTERN COLORADO THRU THURSDAY/THURSDAY NIGHT. OTHER AREAS MAY
BE ADDED TO WATCH ON LATER SHIFTS AND IS HIGHLY DEPENDENT ON
SETUP/PLACEMENT OF FRONT AND CONVECTION ALONG IT. ANTECEDENT
RAINFALL CONDITIONS FROM RAINFALL TONIGHT WILL ENHANCE POTENTIAL
AREAS FOR THURS/THURS NIGHT. HIGHS FOR THURSDAY WILL RANGE 70S NORTH
TO THE MID 80S SOUTH AND IS HIGHLY DEPENDENT ON FRONT PLACEMENT THRU
THE DAY.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 251 PM MDT WED JUN 10 2015

FOR THE EXTENDED FORECAST PERIOD....THUNDERSTORM CHANCES ARE
EXPECTED TO PERSIST AS A RESULT OF A STAGNANT UPPER LEVEL PATTERN.
THIS PATTERN INCLUDES A HIGH PRESSURE RIDGE ENTRENCHED OVER THE
SOUTHEASTERN UNITED STATES AND A LONGWAVE TROUGH OVER THE WESTERN
UNITED STATES. AHEAD OF THE LONGWAVE TROUGH...MOISTURE ADVECTION
WILL CONTINUE FROM TWO SOURCES: 1. THE GULF OF MEXICO AND 2. THE
PACIFIC OCEAN. IN FACT...TROPICAL MOISTURE FROM REMNANT PACIFIC
TROPICAL WAVES/CYCLONES INCREASES THE ATMOSPHERIC MOISTURE CONTENT
TO LEVELS WELL ABOVE NORMAL. THIS AIRMASS WILL LIKELY LEAD TO A
ROUND OR TWO OF HEAVY RAIN/FLASH FLOODING.

OF MOST CONCERN IS THE PRECIPITATION/FLASH FLOODING CHANCES
BEGINNING TOMORROW AFTERNOON AND LASTING THROUGH FRIDAY MORNING.
PRECIPITABLE WATER READINGS ABOVE THE 75TH PERCENTILE INDICATE A
HIGH THREAT FOR HEAVY RAINS AND FLASH FLOODING. A FLASH FLOOD WATCH
HAS BEEN ISSUED FOR EAST COLORADO BUT AN EXPANSION MAY BE NEEDED
INTO NORTHWEST KANSAS AT SOME POINT. WIDESPREAD THUNDERSTORM
ACTIVITY SHOULD DEVELOP IN COLORADO TOMORROW AFTERNOON AND ALONG A
COLD FRONT DRAPED GENERALLY BETWEEN HIGHWAY 40 AND HIGHWAY 96. THE
CONVECTION IN COLORADO SHOULD CONGEAL INTO A SLOW MOVING MCS. MEAN
ATMOSPHERIC FLOW SUGGESTS MOVEMENT NEAR 10 KTS. THEREFORE...FLASH
FLOODING WILL LIKELY BECOME A PROBLEM...ESPECIALLY OVER EAST
COLORADO AND LOCATIONS THAT RECEIVE HEAVY RAIN BOTH TODAY AND
TOMORROW/TOMORROW NIGHT. A FEW STORMS MAY BE SEVERE WITH LARGE HAIL
AND DAMAGING WINDS AS THE PRIMARY THREATS. ALONG THE FRONT...THERE
COULD BE A THREAT FOR TORNADOES AS 0-3 KM HELICITY IS PROJECTED TO
BE IN EXCESS OF 300 M2/S2.

THE SHORTWAVE TROUGH AND LOW PRESSURE THAT WILL BRING HEAVY RAINS
AND SEVERE WEATHER TO THE REGION TOMORROW NIGHT SHOULD EXIT THE
REGION FRIDAY. BEHIND THE COLD FRONT...ANTICIPATE A COOL AND
SOMEWHAT STABLE AIRMASS. THEREFORE...ANTICIPATE SHOWERS AND
THUNDERSTORMS BUT WE SHOULD NOT OBSERVE A HIGHER SEVERE WEATHER
THREAT.

A WARMING TREND IS FORECAST BEGINNING SATURDAY BEHIND A RETREATING
WARM FRONT. ANTICIPATE TEMPERATURES REACHING BACK INTO THE 90S BY
MID-WEEK. WITH THE WARMING TEMPERATURES AND MOISTURE STILL IN
PLACE...DO THINK THE SEVERE WEATHER THREAT WILL RETURN BEGINNING
SUNDAY. A FEW STRONG/SEVERE STORMS ARE POSSIBLE EACH DAY FROM SUNDAY
ONWARDS.  IN ADDITION...A PERSISTENT MOIST AIRMASS SHOULD PROVIDE AT
LEAST SOME THREAT FOR HEAVY RAINS AND FLASH FLOODING WITH ANY SLOW
MOVING STORMS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1115 AM MDT WED JUN 10 2015

BOTH TAF SITES WILL SEE A MIX OF SCT-BKN MID AND HIGH CLOUDS AS A
LOW PRESSURE SYSTEM MOVES NORTH OF THE AREA. ALL VFR AT THIS
TIME...BUT SHOWERS/THUNDER WILL BE IN THE VICINITY BY 00Z
TONIGHT...ENDING BY 04Z FOR KGLD...AND 09Z FOR KMCK DUE TO
PROXIMITY TO LOW. SOME LIGHT SHOWERS MAY LOWER VISIBILITY TO NEAR
6SM AT TIMES FOR KMCK 06Z-09Z. WINDS SOUTHERLY 10-20KTS WITH GUSTS
NEAR 30KTS THRU 04Z-06Z...THEN SHIFTING WNW 10-20KTS WITH LOW
PASSAGE FROM 06Z ONWARD.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...FLASH FLOOD WATCH FROM THURSDAY MORNING THROUGH LATE THURSDAY
     NIGHT FOR COZ090>092.

NE...NONE.
&&

SHORT TERM...JN
LONG TERM...RRH
AVIATION...JN
Hazardous weather outlook, Jun 10, 3:48 PM CDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
248 PM MDT WED JUN 10 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-112100-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
248 PM MDT WED JUN 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE TRI-
STATE AREA. ALTHOUGH SOME ISOLATE SEVERE STORMS ARE POSSIBLE LATE
THIS AFTERNOON...THE MAIN FOCUS WILL BE DURING THE EVENING HOURS.
LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. A FEW
STORMS MAY PRODUCE HEAVY RAINFALL WHICH COULD LEAD TO FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORM THURSDAY AFTERNOON
AND EVENING ACROSS THE TRI STATE AREA. STORMS WILL BE CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WIND. THERE IS ALSO THE CHANCE
FOR TORNADOES SOUTH OF INTERSTATE 70. HEAVY RAINFALL COULD LEAD
TO FLASH FLOODING FROM SLOW MOVING STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 4:29 PM CDTSevere Thunderstorm WarningGLDSherman, Wallace61 min
Jun 10, 5:09 PM CDTSpecial Weather StatementGLDThomas51 min
Jun 10, 5:17 PM CDTSpecial Weather StatementGLDCheyenne13 min
Jun 10, 5:47 PM CDTSpecial Weather StatementGLDDecatur28 min
Jun 10, 5:52 PM CDTSpecial Weather StatementGLDCheyenne23 min
Jun 10, 6:05 PM CDTSpecial Weather StatementGLDWallace25 min
Jun 10, 6:19 PM CDTSpecial Weather StatementGLDNorton26 min
Jun 10, 6:35 PM CDTSpecial Weather StatementGLDLogan25 min
Jun 10, 12:58 PM CDTFlash Flood WatchGLDCheyenne, Kit Carson, Yuma40 hr
Jun 10, 4:14 PM CDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson31 min
Jun 10, 6:58 PM CDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson32 min
Jun 10, 5:28 PM CDTSpecial Weather StatementGLDDundy17 min
Jun 10, 5:46 PM CDTSpecial Weather StatementGLDDundy29 min
Jun 10, 6:26 PM CDTSpecial Weather StatementGLDHitchcock34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.